Kentucky, 2007

Damaging Winds in Kentucky, June 4, 2007

June 4, 2007 · NWS JKL · 3 events in 2 counties and zones

Scattered thunderstorms developed across Eastern Kentucky during the afternoon of June 4th. A few of the storms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered thunderstorms developed across Eastern Kentucky during the afternoon of June 4th. A few of the storms became severe and produced damaging winds. Moist and unstable air, combined with a weak trough of low pressure moving across Kentucky, allowed for the thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 4, 2:39 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 4, 2:39 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
339 PM EDT MON JUN 4 2007

.SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED

SCATTERED TO NUMEROUS CONVECTION WAS MOVING INTO THE AREA EAST OF A
SURFACE AND H5 TROF. THINK MOST OF THE CONVECTION WILL BE THROUGH
LATE AFTERNOON...THEN BEGIN TO TAPER OFF TOWARDS SUNSET. SHOULD
STILL HAVE SCATTERED COVERAGE THOUGH THIS EVENING. MODELS ALSO SHOW A
SECONDARY SURFACE TROF ACCOMPANIED BY AN H5 VORT MAX MOVING THROUGH
LATE THIS EVENING. MAINTAINED POPS IN THE FORECAST FOR THIS
FEATURE...WITH SCATTERED ACTIVITY MOVING THROUGH. THE LAST IN A
SERIES OF H5 TROFS WILL MOVE THROUGH TUESDAY AFTERNOON AND EVENING.
NOT AS MUCH SUPPORT FOR PRECIP AS THE SYSTEM HAD TODAY...SO WENT WITH
30 POPS FOR SCATTERED SHOWERS AND THUNDERSTORMS. CONVECTION WILL
BECOME ISOLATED BY TUESDAY EVENING BEFORE ENDING OVERNIGHT AS HIGH
PRESSURE BUILDS IN. THE NAM WAS HANDLING CURRENT CONVECTION WELL...SO
USED IT AS A GUIDE FOR THE FORECAST OVER THE NEXT DAY OR SO. AFTER
THAT...PREFER THE GFS SOLUTION. THE GFS HAS BEEN MUCH MORE
CONSISTENT...WITH A MORE REASONABLE SOLUTION...CONCERNING WEDNESDAY
AND WEDNESDAY NIGHT. KEPT THE FORECAST DRY FOR THIS PERIOD...AS
DYNAMICS...MOISTURE...AND INSTABILITY APPEAR LACKING FOR ANY PRECIP
TO FORM.

.LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED

MODELS ARE IN GENERAL AGREEMENT ON THE UPPER LEVEL PATTERN OVER THE
EXTENDED PERIOD...BUT THERE ARE SOME DIFFERENCES AT THE SURFACE. WITH
A STRONG H5 HIGH BUILDING OVER THE SOUTHEASTERN US LATE IN THE WEEK
THROUGH THE WEEKEND...WOULD EXPECT A COLD FRONT TO OUR NORTHWEST WILL
HAVE A DIFFICULT TIME MAKING IT TOO FAR SOUTH. THINK THE GFS AND
ECMWF BRING THE FRONT A LITTLE TOO FAR SOUTH. THE 12Z GFS BRINGS THE
FRONT EVEN FURTHER SOUTH. PREFER SOMETHING CLOSER TO A BLEND OF A 06Z
GFS AND NOGAPS SOLUTION...LEANING MORE TOWARDS THE NOGAPS. THIS IS
ALSO SIMILAR TO HPC MANUAL PROGS...ONLY A LITTLE FURTHER NORTH WITH
THE FRONT. A PUSH OF WARM AIR IS STILL ON SCHEDULE TO COME IN
WEDNESDAY NIGHT THROUGH EARLY NEXT WEEK. THE APPROACHING FRONT WILL
INCH SOUTHEAST TOWARD THE AREA FRIDAY INTO SUNDAY. THE NOGAPS DRIFTS
THE H5 HIGH A LITTLE FURTHER EAST OVER THE WEEKEND...RESULTING IN A
MORE SOUTHWESTERLY FLOW. THIS SHOULD WOULD DRIVE THE FRONT BACK TO
THE NORTH AS A WARM FRONT. HPC MANUAL PROGS ALSO INDICATE THIS
HAPPENING LATER IN THE WEEKEND. THE 12Z GFS CAME WEAKENS THE H5 HIGH
IN THE SOUTHEAST...AND CAUSES THE FRONT TO MOVE FURTHER SOUTH. THIS
ALSO CAUSES 12Z GFS MOS TO LOWER TEMPS OVER THE WEEKEND. PREFER TO
STICK WITH A STRONGER H5 HIGH...DRIER FORECAST...AND WARMER TEMPS.
COULD BE SOME DIURNAL TYPE CONVECTION FRIDAY THROUGH MONDAY...SO
INCLUDED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR THIS TIME
PERIOD. THE COVERAGE COULD BE A LITTLE MORE IF THE FRONT IS ABLE TO
MAKE IT A LITTLE FURTHER SOUTH THOUGH.

&&

.AVIATION.../18Z TO 18Z/

FOR THE TAF SITES...THE NEAR TERM CONCERN WILL BE THE POSSIBILITY OF
THUNDERSTORMS DEVELOPING OVERHEAD OR MOVING IN FROM THE WEST. THESE
ARE IN RESPONSE TO THE SOLAR INSOLATION AT THE SFC AND COOLING
TEMPERATURES ALOFT INCREASING THE INSTABILITY THROUGHOUT THE AREA.
CONTINUED THE VCTS AS PREVAILING FOR ALL SITES THIS AFTERNOON AND
EVENING...AND ALSO ADDED A TEMPO GROUP FOR SEVERAL HOURS DURING MID
AFTERNOON WITH THE BEST CHANCES FOR SEEING A STORM AT THE SITES.
DURING ANY THUNDERSTORM...MVFR...AND POSSIBLY A BRIEF PERIOD OF IFR
...CONDITIONS CAN BE EXPECTED. IN ADDITION...FOR THE NEXT FEW HOURS
WINDS WILL CONTINUE FAIRLY GUSTY FROM THE SOUTHWEST...TOPPING OUT AT
20-25 KTS. LATER THIS EVENING...THE CONVECTION WILL DIE OUT LEAVING
BEHIND VFR CONDITIONS AND LIGHTER WINDS. DO EXPECT THE WINDS TO KEEP
THINGS MIXED UP ENOUGH TO PREVENT MUCH FOG AT JKL AND SME OVERNIGHT
...BUT THE MORE SHELTERED LOZ COULD SEE VSBY DOWN TO 2 OR 3 MILES
TOWARDS DAWN. ON TUESDAY...CONDITIONS SIMILAR TO TODAY ARE EXPECTED
WITH A CONTINUED THREAT OF VCTS DUE TO COLD AIR ALOFT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WJM
LONG TERM...WJM
AVIATION...GREIF
Hazardous weather outlook, Jun 4, 3:03 PM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
403 PM EDT MON JUN 4 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
403 PM EDT MON JUN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THIS
EVENING. SOME OF THE STORMS COULD CONTAIN SMALL HAIL...GUSTY
WINDS...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON INTO TUESDAY EVENING.
THUNDERSTORMS WILL ALSO BE POSSIBLE FROM TIME TO TIME FRIDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WJM

In the hours before

Special weather statement, Jun 4, 2:37 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
337 PM EDT MON JUN 4 2007

KYZ044-042000-
FLEMING-
337 PM EDT MON JUN 4 2007

...A STRONG THUNDERSTORM TO AFFECT FLEMING COUNTY THROUGH 400 PM EDT
THIS AFTERNOON...

AT 337 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COWAN...MOVING
EAST AT 30 MPH.

THIS STORM WILL BE NEAR CRAINTOWN AROUND 345 PM EDT...FLEMINGSBURG
AROUND 350 PM EDT...POPLAR PLAINS AROUND 355 PM EDT...AND
WALLINGFORD AROUND 400 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jun 4, 3:26 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
426 PM EDT MON JUN 4 2007

KYZ044-042115-
FLEMING-
426 PM EDT MON JUN 4 2007

...ANOTHER STRONG THUNDERSTORM TO AFFECT NORTHERN FLEMING COUNTY
THROUGH 515 PM EDT THIS AFTERNOON...

AT 426 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FAIRVIEW...
MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR ELIZAVILLE AROUND 435 PM EDT...CRAINTOWN
AROUND 440 PM EDT...FLEMINGSBURG AROUND 445 PM EDT...DALESBURG AROUND
450 PM EDT...AND MOUNT CARMEL AROUND 455 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS
AND RISES ON LOCAL CREEKS AND STREAMS. MOTORISTS ARE URGED TO DRIVE
CAREFULLY.

GREIF
Special weather statement, Jun 4, 4:24 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
524 PM EDT MON JUN 4 2007

KYZ050-051-042200-
BATH-MONTGOMERY-
524 PM EDT MON JUN 4 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN BATH AND CENTRAL
MONTGOMERY COUNTIES THROUGH 600 PM EDT MONDAY EVENING...

AT 524 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LEVEE...MOVING
EAST AT 30 MPH.

THIS STORM WILL BE NEAR LOWER SPENCER AROUND 530 PM EDT...WALKERS
CROSSING AROUND 535 PM EDT...HOPE AROUND 540 PM EDT...OLYMPIA AROUND
545 PM EDT...OLYMPIA SPRINGS AROUND 550 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF UP TO 40 MPH...AND SMALL HAIL
IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, Jun 4, 4:29 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
529 PM EDT MON JUN 4 2007

KYZ052-042200-
ROWAN-
529 PM EDT MON JUN 4 2007

...A STRONG THUNDERSTORM TO AFFECT CENTRAL ROWAN COUNTY THROUGH 600
PM EDT MONDAY EVENING...

AT 529 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOREHEAD...
MOVING EAST AT 35 MPH.

THIS STORM WILL BE NEAR VALE AROUND 535 PM EDT...ELLIOTTVILLE AROUND
540 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, Jun 4, 4:59 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
559 PM EDT MON JUN 4 2007

KYZ050-051-042230-
BATH-MONTGOMERY-
559 PM EDT MON JUN 4 2007

...A STRONG THUNDERSTORM TO AFFECT BATH AND NORTHERN MONTGOMERY
COUNTIES THROUGH 630 PM EDT MONDAY EVENING...

AT 559 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF SIDEVIEW...MOVING EAST AT 35 MPH.

THIS STORM WILL BE NEAR SIDEVIEW AROUND 605 PM EDT...GRASSY LICK
AROUND 610 PM EDT...JUDY AROUND 615 PM EDT...FLAT CREEK AROUND 620 PM
EDT...STEPSTONE AROUND 625 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE

The radar

The Jackson,KY radar (KJKL), 69 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bath

When
June 4, 5:23 PM EST to 5:27 PM EST
Where
Bath County, 2 mi SW of Kendall Spgs
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.080, -83.806

Two billboards destroyed and shingles blown off a roof.

Thunderstorm Wind, Bath

When
June 4, 5:36 PM EST to 5:40 PM EST
Where
Bath County, 2 mi SW of Kendall Spgs
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.080, -83.806

One tree down on power lines on North Stepstone Road.

Thunderstorm Wind, Wolfe

When
June 4, 7:27 PM EST to 7:31 PM EST
Where
Wolfe County, Campton
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.730, -83.550

One tree down on Main Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37245, 37246, 37244.